Masterclass D - Digitally Young and Well
This workshop discusses how we can harness the power of new and emerging technologies to play the central role in supporting and improving young people's health and wellbeing (including mental health).
Mental ill health is a significant issue for young Australians. But demand for mental health services has long outstripped supply, and continues to grow. This unmet need can place additional pressures on schools, universities and other educational institutions.
We live in a digital age, and young people are turning to new and emerging technologies for health and wellbeing information and support in unprecedented numbers. It is therefore imperative we look to innovative, technology-based solutions across the spectrum of mental health - so that no matter what the students' needs are, they can access the right support, at the right time, first time, every time. This tailored support can range from an increased emphasis placed on prevention and good health and wellbeing to develop a more mentally healthy population, through to a reduction in the burden placed on current mental health services through the provision of more targeted and better quality supports tailored to those most in need. The opportunities that technology create to support better health and wellbeing are numerous and wide-ranging - not only do online health and wellbeing technologies address traditional geographic, economic and human resource barriers, they can also provide a valuable platform for screening, prevention, early intervention and referral.
A partnership paradigm in the education, health and community sectors is also key to better supporting young people's health and wellbeing in Australia. Overall, we will see major shifts in how technology is used to support better health and wellbeing going forward into the 21st Century.
Who Should Attend?
Anyone wanting to explore how to harness new and emerging technologies to support young people's health and wellbeing (including mental health). Attendees therefore could be:
- Supportive others (eg. parents or guardians etc)
- School principals and/or deputies
- Teachers (general, specialist, department heads, year coordinators, aids etc)
- Indigenous Education Workers
- School Counsellors/ Wellbeing Officers
- School Executive
- School Link Officers
- OOSH representatives
- Better understand the current challenges faced in youth mental health and how new and emerging technologies can help to be part of the solution
- Discover innovative high quality apps and etools to improve health and wellbeing (including mental health)
- Learn about co-creation/ co-design processes that place young people in the driver's seat to designing and building solutions
- Hear about the future of new and emerging technologies in health and wellbeing
- Be a part of mental health reform in the 21st Century
What To Bring?
- A willingness to innovate and consider new ways of thinking
8:30 | Arrival
9:00 | Commencement
9:00 - 10:30 | Session 1: Mental health and young people (90 mins)
Get up to date on the current status quo relating to young people's health and wellbeing (including mental health) and help-seeking.
Desired outcome: By the end of this session participants will have a better understanding of mental health reform and how better to support both young people's health and wellbeing (including mental health) and their help-seeking needs.
10:30 - 10:50 | Tea & Coffee Break and Exhibition Viewing (20 mins)
10:50 - 12:30 | Session 2: Health, wellbeing and technology - what is out there, how can we determine quality? (100 mins)
Review evidence around young people's current online behaviour in general and in relation to information/ help-seeking for physical health and mental health problems. Explore different technology (such as apps, etools, data tracking, gamification, NLG/ machine learning and data linkage) that is used to promote better health and wellbeing across primary, secondary and tertiary education settings. And against the backdrop of a multitude of resources now available, gain the tools to determining how young people, health professionals, and teachers can identify and assess high quality apps and etools to support health and wellbeing.
Desired outcome: By the end of this session participants will have a practical understanding of how they themselves can determine high quality health and wellbeing technology that can be used by young people and educators.
12:30 - 1:20 | Tea & Coffee Break and Exhibition Viewing (50 mins)
1:20 - 2:40 | Session 3: The power of co-creation/ co-designing technology: because building together is better! (80 mins)
This session covers how taking a 'person-centred' approach to creating, designing and developing support across both online and offline (i.e. face-to-face) services is crucial across all student age groups. In this session, explore how technology is meaningfully co-created and designed with young people and supportive others through discovery, evaluation and prototyping.
Desired outcome: By the end of this session participants will have a greater understanding of the processes behind how young people and supportive others, educators, health professionals, academic/ clinical researchers and technologists all work together to co-create/ co-design solutions for innovative health and wellbeing technology.
2:40 - 3:00 | Tea & Coffee Break and Exhibition Viewing (20 mins)
3:00 - 4:00 | Session 4: 21st Century mental health reform: integrating new and emerging technologies to innovate health and wellbeing through current online and offline services and resources (60 mins)
Explore the future of ehealth, mental health reform and new and emerging technologies. This includes Project Synergy - an innovative web-based resource of interoperable and integrated apps and etools designed to help end-users manage their health and wellbeing (including mental health). The Synergy Online System is configurable (i.e. can rearrange, 'turn on/off' different components and tailor content), which allows it to easily adapt to meet end-user needs.
Desired outcome: By the end of this session participants will have a greater understanding of where technology is taking us to better support young people's health and wellbeing (including mental health).
4:00 | Conclusion